Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Itchy spots on arms, wrists, thighs and legs during menstrual periods. How to treat this?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 304 Questions
1) About 5-6 months back, during my menstrual period, I developed very itchy spots on my arms, wrists, thighs, and legs. They were spreaded out, probably 10 of them at most. They were tiny, swelled circles, at most 4 mm in diameter, similar to mosquito bites but at the center had clear liquid filling that looked like a clear dot. I'd scratch and break the liquid center, and for the next few days the spots would either get refilled with liquid or dry up and permanently discolor the skin. Almost two weeks passed before all the itching ended.

2) Next month, around the period time, I had similar symptom, only this time had only 4-5 itchy bumps. At least one of the bump was the same one from the previous month.

3) And the next month, the same thing happened during period time: itchy bumps, maybe 2 of them at most.

4) I began to notice the pattern. I'm expecting my period in a few days, and I'm having one itchy bump with liquid dot on my arm and another one at the side of my torso. They itch like crazy.

My question is, what disease is this? I searched everywhere for menstruation-related itchy bump, WITH NO LUCK.

How do I treat this condition?

And is this related to tampon usage? (The first time these symptoms showed up, as in no. 1 above, I relied extensively on tampons.)

I would appreciate any help!!! Thank you very much for any pointers!!!
Posted Wed, 23 May 2012 in Skin Hair and Nails
Answered by Dr. Rohit Batra 4 hours later

Thanks for your query.

A reaction of that sort which is described by you in the history can be erythema multiforme, bullous PR (Pityriasis rosea) or some viral infection presenting that way.

I will be in a better position to answer your query if you could please send in a couple of photographs.

Tampoons can be the cause and should be avoided as they can give rise to infection and reaction.


Dr.Rohit Batra
Above answer was peer-reviewed by
Follow-up: Itchy spots on arms, wrists, thighs and legs during menstrual periods. How to treat this? 17 hours later
Hello Dr. Batra,

I checked both skin conditions that you suggested. The first one, Erythema Multiforme, as pictured on the wikipedia article, did not describe my symptoms. The second one, Pityriasis Rosea, did not describe my symptoms either. They both looked rather severe.

As of the moment, my symptoms are very minor. I therefore am taking photos of whatever I am having on my skin: one bump on my arm, which is drying from the scratching and oozing last night; the second photo is my leg with discolored spots from previous months' bumps.

1st photo -- taken on my arm just now; one tiny bump, drying from liquid
2nd photo -- leg with discolored spots from previous months
When I had the bumps, they looked similar to this person's: WWW.WWWW.WW
Through random searches I came across bits of information, as included below. Not sure if they'll help anything, but I present them here just in case you'll find them helpful in your diagnosis..

Thank you Dr.

Answered by Dr. Rohit Batra 7 hours later
Thanks for writing back.
I have seen the images and you seem to have tiny vesicles and papular lesions which are common in any sort of allergy. This can be due to an allergy to a hormone like progesterone, an infectious agent or allergy to tampons or even an allergy to a pain killer that you might have taken during menses.
An absolute eosinophil count and a serum IgE can confirm the allergy but will not tell us the nature of the allergen.
Treatment options though remain the same – Oral antihistaminics and topical steroidal creams which can be used under the guidance of your physician.
I would suggest that you switch to another brand of tampons and get a erythrocyte sedimentation rate (ESR) done during the menses.
I hope I have addressed your concerns.

Dr.Rohit Batra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor